Levodopa combined with carbidopa (Sinemet) remains the most effective approach to the symptomatic relief of Parkinson's disease. Over time, however, an increasing number of parkinsonian patients evidence motor response complications, notably abnormal involuntary movements and motor fluctuations. Clinical pharmacologic studies suggest that these phenomena may arise as a consequence of factors reflecting both natural disease progression and levodopa toxicity. Simple wearing-off responses appear primarily related to advancing degenerative changes afflicting the dopamine system. The appearance of peak-dose dyskinesias and complex, random motor fluctuations of the on-off type, on the other hand, may signal secondary postjunctional changes arising as a consequence of chronic intermittent excitation of postsynaptic dopamine receptors that are normally tonically stimulated. Therapeutically, prompt correction of wearing-off fluctuations can ordinarily be achieved by measures that deliver dopaminomimetics continuously to the central nervous system. In contrast, fluctuations of the on-off type initially persist despite stable circulating levodopa levels. With continuous levodopa treatment, however, the threshold for dyskinesias begins to rise and the dose-response relation shifts to the right; clinically, the severity of both dyskinesias and on-off fluctuations tends to diminish. It is thus tempting to speculate that the early and continuing treatment of Parkinson's disease with compounds providing a relatively constant level of central dopamine stimulation will preclude wearing-off phenomena and mitigate on-off fluctuations and severe dyskinesias.
|Original language||English (US)|
|Number of pages||4|
|Issue number||11 SUPPL. 2|
|State||Published - 1989|
All Science Journal Classification (ASJC) codes
- Clinical Neurology